Colorado, 2016

Dust Devils in Colorado, March 3, 2016

March 3, 2016 · NWS BOU · 2 events in 2 counties and zones

Two brief but powerful gustnadoes developed along a convergence line that formed in the suburbs just north and west of Denver. Three power poles were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two brief but powerful gustnadoes developed along a convergence line that formed in the suburbs just north and west of Denver. Three power poles were knocked down. In addition, a small storage shed was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 3, 10:58 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 3, 10:58 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1058 AM MST THU MAR 3 2016

.UPDATE...
ISSUED AT 1035 AM MST THU MAR 3 2016

SATELLITE PICTURES HAVE A DECENT OF AMOUNT OF MOSTLY HIGH CLOUDS
NOW OVER AND TO MOVE OVER THE CWA THE REST OF TODAY AND TONIGHT.
THE WIND FIELD OVER THE PLAINS IS MAINLY SOUTHERLY. SPEEDS ARE NOT
SIGNIFICANT. MADE A FEW MINOR CHANGES TO THE GFE GRIDS WITH THAT
IN MIND.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 418 AM MST THU MAR 3 2016

A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA TODAY WITH
WEAKENING FLOW ALOFT. THIS WILL LEAD TO A DRY AND MILD DAY WITH
CONSIDERABLY LESS WIND OVER THE PLAINS. AFTN HIGHS OVER NERN CO WILL
GENERALLY BE IN THE LOWER TO MID 60S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 418 AM MST THU MAR 3 2016

COLORADO WILL START THE FORECAST PERIOD UNDER ONE DRY PATTERN AND
THEN FINISH THE FORECAST PERIOD UNDER ANOTHER DRY WEATHER PATTERN.
IN THE MIDDLE...A WEAK UPPER LEVEL DISTURBANCE MAY BE STRONG
ENOUGH TO PRODUCE A LITTLE PRECIPITATION. FOR THE FIRST FEW
DAYS...A STRONG UPPER RIDGE WILL BE IN PLACE OVER THE STATE WITH
WARM TEMPERATURES AND DRY CONDITIONS. SURFACE PRESSURE GRADIENTS
WILL ALSO BE WEAKER...RESULTING IN LESS WINDS. A FINE WEEKEND WILL
BE THE RESULT WITH AFTERNOON HIGHS IN THE UPPER 60S AND LOWER 70S
ACROSS THE PLAINS BY SUNDAY. CHANGES WILL BE IN STORE FOR MONDAY
INTO TUESDAY AS THE UPPER RIDGE MOVES EASTWARD TO MAKE WAY FOR AN
UPPER TROUGH MOVING IN FROM THE WEST. COOLER TEMPERATURES...A
LITTLE INSTABILITY AND DYNAMIC FORCING WITH THE TROUGH COULD
PRODUCE LIGHT PRECIPITATION ACROSS THE FORECAST AREA...IN THE FORM
OF MOUNTAIN SNOW FALL AND RAIN SHOWERS ON THE PLAINS.

BY NEXT TUESDAY AND WEDNESDAY...A MEAN UPPER TROUGH WILL LINGER
OVER THE ROCKY MOUNTAINS AND NORTHERN PLAINS AS AN UPPER LOW
DEVELOPS OVER SOUTHERN CALIFORNIA AND THEN DIVES INTO NORTHERN
MEXICO. COLORADO WILL BE LEFT IN THE DEFORMATION REGION ON THE
NORTH SIDE OF THE UPPER LOW...WITH WEAK FLOW ALOFT FOR A FEW
DAYS. THIS PATTERN WILL PLACE ALMOST NO FORCING FOR VERTICAL
MOTION OVER THE STATE...AND NO WIND TO DRIVE ANY OROGRAPHIC
PRECIPITATION. WITHOUT THOSE FACTORS...WEATHER ACROSS THE FORECAST
AREA SHOULD BE PRETTY BENIGN WITH TEMPERATURES AROUND OR SLIGHTLY
WARMER THAN NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1035 AM MST THU MAR 3 2016

SOUTHEASTERLY WINDS ARE CONTINUING AT DIA AND SHOULD UNTIL MID
AFTERNOON...THEN DECREASE A BIT WITH VARIABLE DIRECTION. DRAINAGE
WINDS LOOK LIKE A GOOD BET AFTER SUNSET. THERE WILL BE NO CEILING
ISSUES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RJK
SHORT TERM...RPK
LONG TERM...DANKERS
AVIATION...RJK
Hazardous weather outlook, Mar 3, 10:29 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1029 AM MST THU MAR 3 2016

COZ030>051-041730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1029 AM MST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY AND WARM CONDITIONS THIS WEEKEND MAY INCREASE THE FIRE
DANGER ACROSS THE PLAINS...ESPECIALLY ON SUNDAY. A WEAK WEATHER
DISTURBANCE MAY PRODUCE SOME LIGHT RAIN AND SNOW SHOWERS IN THE
MOUNTAINS FROM SUNDAY AFTERNOON THROUGH MONDAY...WITH TEMPERATURES
COOLING A LITTLE AND A CHANCE OF RAIN SHOWERS ON THE PLAINS
MONDAY. FOR THE MIDDLE OF THE WEEK TEMPERATURES WILL BE NEAR
NORMAL WITH JUST A CHANCE OF MOUNTAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust devil. Local standard time, as filed.

Dust Devil, Jefferson

When
March 3, 1:25 PM MST
Where
Jefferson County, 1.74 mi SE of Broomfield
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.880, -105.050

A gustnado knocked down two power poles.

Dust Devil, Adams

When
March 3, 1:28 PM MST
Where
Adams County, 2.96 mi SSW of Thornton
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.840, -104.970

A gustnado knocked down a power pole and destroyed a small storage shed.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625399, 625398.